Pennsylvania, 2020

Flash Flooding in Pennsylvania, July 6, 2020

July 6, 2020 · NWS PHI · 15 events in 5 counties and zones

Thunderstorms brought heavy rain to southeastern Pennsylvania on the afternoon and early evening of July 6. Rainfall amounts up to 3 to 5 inches fell in parts of the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Thunderstorms brought heavy rain to southeastern Pennsylvania on the afternoon and early evening of July 6. Rainfall amounts up to 3 to 5 inches fell in parts of the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 6, 8:47 AM EST, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 6, 8:47 AM EST, 4 hours 8 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
947 AM EDT Mon Jul 6 2020

.SYNOPSIS...
A frontal boundary will lift north and stall across northern New
Jersey and east central PA today. The boundary will progress north
of the area on Tuesday. A summer-like pattern will then persist
throughout the week with scattered showers and thunderstorms
expected most days along with above average temperatures. A coastal
storm will the region Friday through Saturday as it moves north from
the Carolinas.

&&

.NEAR TERM /THROUGH TONIGHT/...
Continuing to watch the weak "cold" front slide southward out of
New York into Northern New Jersey and Pennsylvania. The front
looks to currently run nearly from east to west from Staten
Island through Allentown and then northwestward to near Buffalo,
NY. A front perhaps more noticeable on a dew point plot rather
than temperature alone. The front will begin to decelerate
through the day, with convective initiation to begin over the
next few hours over the region. Will monitor the potential
closely with a watch not entirely out of the question given
environmental parameters mentioned below.

Previous Discussion...
High pressure remains off the Mid-Atlantic coast, and southwest
flow behind the high will result in a hot and humid airmass
spreading into the region. Surface dew points will be in the
upper 60s to low 70s this morning, but with some afternoon
mixing, those dew points should drop off a bit, somewhat, into
the upper 60s to around 70. Highs today will be quite hot,
topping off in the low to mid 90s, except for the urban
corridor, which will be in the mid to upper 90s.

The Heat Index today will reach into the mid to upper 90s south
and east of the Fall Line, and will be around 100 along the
urban corridor. With these values in the urban corridor being
close enough to 100 for a few hours, we issued a Heat Advisory
for these regions in effect from noon through 6 pm.

A weak cold front lies across northern New Jersey and southeast
Pennsylvania, and this front will slide east throughout the day. An
upper trough lies over the Northeast, and west to northwest flow
aloft will be over the region. Some strong shortwaves will dive into
eastern Pennsylvania and northern New Jersey this afternoon.

With this heat and humidity, there will be abundant energy across
the region, with SB CAPE values as high as 3000-4000 J/kg, and ML
MUCAPE values 4000-5000 J/kg. PWATs will be around 2 inches, so will
expect heavy rain from storms. The question is how much shear there
will be, as the 00Z NAM indicating 20-25 kt 0-6 km Bulk Shear. If it
becomes a little stronger, generally 25-30 kt, convection could
become more organized, and more widespread severe thunderstorms will
be possible. Downdraft CAPE will be around 1500 J/kg, so strong and
damaging wind gusts are possible. Wet Bulb 0 heights will also be
11,000-12,000 feet, so some hail is possible as well.

The other thing to watch out for is afternoon sea breezes coming off
the ocean, as those boundaries could become a trigger for convection
before the cold front arrives.

&&

.SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/...
Convection continues in the evening hours as more shortwaves
approach from the west and the cold front slowly works its way south
through the region. CAPE values will diminish a bit after sunset
with loss of diurnal heating, but strong to severe thunderstorms
will continue to develop, as the warm and unstable airmass remains
in place.

The bulk of the activity should taper off by midnight or so, but
storms producing heavy rain remain possible through the late night
hours.

Another humid night on tap with lows in the 60s to low 70s.

&&

.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
Summary: The extended forecast will feature continually active
convective weather likely through next weekend, although the primary
focus will be the influence of a departing coastal southern stream
low Friday and Saturday.

Synoptic pattern: A fairly progressive pattern is expected,
synoptically speaking, into this coming weekend. Tuesday will start
with an upper trough departing eastward over the north Atlantic then
as trough axis moves from the Great Lakes region east toward the
Canadian maritimes by early Thursday. Ridging will follow briefly in
the trough's wake late Thursday into Friday, then the attention
turns to the southern stream trough digging across the Midwest and
eventually into the southeast by Saturday. This trough will be the
driver of the next synoptically forced system to impact our region
into the weekend. Thankfully, it appears that the medium range
guidance is coming into better agreement with regard to timing and
evolution of the synoptic pattern during this period.

Sensible weather: The main theme for the upcoming long term period
is "unsettled." Basically every day will probably feature convection
in some way, shape, or form, however the mesoscale details beyond
Tuesday are essentially impossible to determine this far out.

Southerly surface flow will persist Tuesday and Wednesday pumping a
continual stream of warm and humid air into the region from the
south. So it'll be quite warm and humid, but not excessively so.
Expect maximum temperatures nearing 90 degrees and minimums around
70 both days along with dewpoints around 70 degrees along with
scattered showers and thunderstorms mainly during the late afternoon
and evening time frame.

Tuesday's convection and severe weather environmental setup will be
similar to today's with the exception of a few things. Lapse rates
will be lower (~6 C/km), so there won't be nearly as much of a hail
threat. Precipitable water values will be about the same (1.7-1.9"),
but the steering flow will be roughly parallel to the main
initiating boundary (oriented E-W across central NJ and eastern PA).
So flash flooding could be more of a concern. MLCAPE will remain
high (~3000 J/kg) south of the boundary with DCAPE locally over 1000
J/kg. Deep layer shear for organization will be considerably less
and flow aloft for forcing is also much less than today, so coverage
appears to be much lower. Nonetheless, we will need to watch for wet
microburst potential and flash flooding threats with Tuesday's
convection.

Synoptically speaking, Thursday appears to be the driest day as a
somewhat more prominent ridge passes to our north leading to more
subsidence locally. With that said, could still see more isolated
convective activity on Thursday. Surface flow will turn more
southeasterly as a surface low takes shape across the coastal
Carolinas. Still expecting highs right around 90 degrees and lows
around 70.

Guidance has come into better agreement that the southern stream
coastal low will lift north into the Mid-Atlantic Friday and depart
Saturday. This system will bring precipitable water values nearing
the "extreme" range for this latitude with values of 2.25-2.50"
depicted by the GFS. The precipitation evolution of this system is
still quite unclear at this time. I suspect there will be some sort
of showery tropical band or bands of rain that lifts north across
the eastern portion of the forecast area on Friday followed by more
diurnally driven convection later in the day as instability builds.
Both the GFS and ECMWF keep the highest QPF offshore, but with
surface flow turning easterly with high moisture content, it's
difficult to believe that QPF amounts will remain low over land.

On Saturday, the surface low will be departing to the north, but the
upper trough axis will remain to our west along with a very soupy
airmass and diurnally driven instability. So will still expect to
see widespread convection with heavy rain potential. The main
takeaway is that there is a heavy rain and potentially flash
flooding threat with this system. Thankfully the system will be
moving quickly, but it's something that will need to be watched
closely.

Temperatures are a bit uncertain Friday and Saturday since cloud
cover is a big question mark as of now, but with the tropical
airmass that will be advected northward, I see no reason why we
couldn't still get highs around 90 degrees. As you may have guessed,
dewpoints will rise into the mid 70s Friday and Saturday, so it'll
be quite uncomfortably humid regardless of the temperature. Long
story short, expect Friday and Saturday to be very warm, wet, and
humid.

Without any sort of strong cold front in the wake of this system,
it'll likely remain quite warm and humid into early next week.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE,
KRDG, KILG, KMIV, KACY and surrounding areas.

Today...Mainly VFR. Afternoon SHRA/TSRA will result in MVFR or IFR
conditions should storm pass over a given terminal. Thunderstorms
will be capable of heavy rain, small hail, and strong wind
gusts. Best timing of thunderstorms is after 18Z through roughly
02Z. South to southwest winds 10 kt or less. Sea breezes
possible as well today. Moderate confidence.

Tonight...SHRA/TSRA in the evening will begin to wind down, but will
become more scattered after midnight. Heavy rain and strong wind
gusts possible in TSRA in the evening. SW winds less than 10 kt.
Moderate confidence.

Outlook...

Tuesday through Thursday...Prevailing VFR expected, however
scattered showers and thunderstorms, generally between 18Z and 06Z
each day, may locally lower restrictions. Winds will be generally
southerly around 5-10 kts.

Friday...MVFR ceilings probable with southeasterly to easterly winds
around 5-10 kts. Scattered moderate to locally heavy showers with
embedded thunderstorms will lower visibility and ceiling
restrictions locally.

&&

.MARINE...
Today through tonight...Conditions will remain below Small Craft
Advisory criteria through the period. Showers and thunderstorms will
develop later this afternoon and continue into tonight, and those
storms will be capable of heavy rain resulting in reduced
visibilities, small hail, strong thunderstorm wind gusts.

Outlook...

Conditions are forecast to remain below advisory criteria through
Thursday, however southerly winds may gust up to 20 kts at times.
Seas will be generally 2-3 feet. Afternoon and evening showers and
thunderstorms are possible Tuesday through Thursday, which may
locally increase winds and seas.

On Friday, seas will build and may exceed 5 feet as winds become
easterly and increase to 15 kts with higher gusts possible. Small
Craft Advisory conditions are possible on Friday.

Rip Currents...

There is a low risk for the development of dangerous and life
threatening rip currents today through Tuesday. However, conditions
may be locally moderate near the times of low tide owing to
increasing southerly flow through the period.

&&

.EQUIPMENT...
The NOAA Weather Radio All Hazards broadcast from Hibernia
Park, PA (WNG704) remains off the air until further notice due
to damage to the antenna during the June 3 derecho.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...Heat Advisory until 6 PM EDT this evening for PAZ070-071-102-
     104-106.
NJ...Heat Advisory until 6 PM EDT this evening for NJZ015-017>019.
DE...Heat Advisory until 6 PM EDT this evening for DEZ001.
MD...None.
MARINE...None.

&&

Synopsis...Staarmann
Near Term...Davis/MPS
Short Term...MPS
Long Term...Staarmann
Aviation...Davis/MPS/Staarmann
Marine...MPS/Staarmann
Equipment...WFO PHI
Hazardous weather outlook, Jul 6, 2:42 AM EST, 10 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Mount Holly NJ
342 AM EDT Mon Jul 6 2020

DEZ002-003-MDZ008-012-015-019-020-NJZ016-021-023-070745-
Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot-Caroline-Salem-
Cumberland-Cape May-
342 AM EDT Mon Jul 6 2020

This Hazardous Weather Outlook is for central Delaware, southern
Delaware, northeast Maryland and southern New Jersey.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ001-070745-
New Castle-
342 AM EDT Mon Jul 6 2020

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northern Delaware.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

DEZ004-NJZ024-070745-
Delaware Beaches-Atlantic Coastal Cape May-
342 AM EDT Mon Jul 6 2020

This Hazardous Weather Outlook is for southern Delaware and
southern New Jersey.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

ANZ430-431-450>455-070745-
Delaware Bay waters north of East Point NJ to Slaughter Beach DE-
Delaware Bay waters south of East Point NJ to Slaughter Beach DE-
Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm-
Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm-
Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm-
Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm-
Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm-
Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm-
342 AM EDT Mon Jul 6 2020

This Hazardous Weather Outlook is for Atlantic coastal waters and
Delaware Bay Waters.

.DAY ONE...Today and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ001-007>010-012-013-020-022-027-PAZ054-055-060>062-101-103-105-
070745-
Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Western Monmouth-
Ocean-Atlantic-Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-
Northampton-Western Chester-Western Montgomery-Upper Bucks-
342 AM EDT Mon Jul 6 2020

This Hazardous Weather Outlook is for central New Jersey, northern
New Jersey, northwest New Jersey, southern New Jersey, east central
Pennsylvania, northeast Pennsylvania and southeast Pennsylvania.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop this afternoon.
Storms may be severe with damaging winds, hail, and locally heavy
rainfall which may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ015-017>019-PAZ070-071-102-104-106-070745-
Mercer-Gloucester-Camden-Northwestern Burlington-Delaware-
Philadelphia-Eastern Chester-Eastern Montgomery-Lower Bucks-
342 AM EDT Mon Jul 6 2020

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central New Jersey, southern
New Jersey and southeast Pennsylvania.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered thunderstorms are expected to develop this afternoon.
Storms may be severe with damaging winds, hail, and locally heavy
rainfall which may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

NJZ014-025-026-070745-
Eastern Monmouth-Coastal Atlantic-Coastal Ocean-
342 AM EDT Mon Jul 6 2020

This Hazardous Weather Outlook is for central New Jersey and
southern New Jersey.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop this afternoon.
Storms may be severe with damaging winds, hail, and locally heavy
rainfall which may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

Staarmann

In the hours before

Special weather statement, Jul 6, 12:44 PM EST, 11 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
144 PM EDT Mon Jul 6 2020

PAZ060-103-061815-
Western Montgomery-Berks-
144 PM EDT Mon Jul 6 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BERKS AND
NORTHWESTERN MONTGOMERY COUNTIES...

At 143 PM EDT, a strong thunderstorm was located over Gilbertsville,
or 14 miles east of Reading, moving east at 5 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Heavy rainfall is also occurring with this storm...and may cause
ponding on roadways and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Frequent lightning is occurring with this storm. Lightning can
strike 15 miles away from a thunderstorm. If you see lightning or
hear thunder seek a safe shelter inside a building or vehicle.

Locations impacted include...
Pottstown, Bally, Bechtelsville, Gilbertsville, Stowe, Boyertown,
Amity Gardens, Sanatoga, Pottsgrove and Halfway House.

LAT...LON 4026 7576 4039 7575 4041 7552 4023 7550
TIME...MOT...LOC 1743Z 271DEG 4KT 4032 7564

Robertson
Local storm report, Jul 6, 12:45 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
145 PM EDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0139 PM     HAIL             1 W MEDFORD TWP.        39.90N 74.83W
07/06/2020  E0.50 INCH       BURLINGTON         NJ   PUBLIC

            MPING REPORT.

&&

JEO
Local storm report, Jul 6, 12:48 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
148 PM EDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     HAIL             1 S FLOURTOWN           40.10N 75.21W
07/06/2020  E1.00 INCH       MONTGOMERY         PA   TRAINED SPOTTER

&&

JEO
Local storm report, Jul 6, 12:49 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
149 PM EDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0109 PM     TSTM WND GST     BRISTOL                 40.10N 74.86W
07/06/2020  NAN MPH          BUCKS              PA   PUBLIC

            MPING REPORT OF WIRES DOWN ON CHESTER AVENUE
            IN BRISTOL. TIME ESTIMATED FROM RADAR.

0109 PM     TSTM WND GST     CROYDON                 40.09N 74.90W
07/06/2020  NAN MPH          BUCKS              PA   PUBLIC

            WIRES DOWN ON BROOK DRIVE IN CROYDON.

&&
Special weather statement, Jul 6, 12:52 PM EST, 3 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
152 PM EDT Mon Jul 6 2020

NJZ020-026-061815-
Coastal Ocean-Ocean-
152 PM EDT Mon Jul 6 2020

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL OCEAN COUNTY...

At 152 PM EDT, a strong thunderstorm was located near Beachwood, or 9
miles south of Toms River, moving northeast at 25 mph.

Wind gusts up to 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Barnegat, Beachwood, Seaside Heights and Waretown.

This includes Garden State Parkway between mile markers 70 and 79.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3975 7424 3991 7426 3995 7405 3971 7411
TIME...MOT...LOC 1752Z 243DEG 22KT 3986 7413

Gorse
Local storm report, Jul 6, 12:52 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
152 PM EDT MON JUL 6 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             HAMILTON TWP            40.23N 74.72W
07/06/2020  E0.50 INCH       MERCER             NJ   PUBLIC

            REPORT VIA SOCIAL MEDIA WITH VIDEO.

&&

JEO

The radar

The Philadelphia radar (KDIX), 55 km away, was scanning. The volume nearest the first event began at 17:55 UTC.

Open the radar archive at this moment

Event by event

15 flash flood. Local standard time, as filed.

Flash Flood, Philadelphia

When
July 6, 12:55 PM EST to 4:00 PM EST
Where
Philadelphia County, 0.96 mi SSW of Bustleton to 2.04 mi WNW of Torresdale
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.067, -75.037

Moderate flooding occurred along Pennypack Creek in Philadelphia.

Flash Flood, Philadelphia

When
July 6, 1:10 PM EST to 4:00 PM EST
Where
Philadelphia County, 0.61 mi WSW of Crescentville to 1.1 mi SSE of Crescentville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
40.026, -75.110

Moderate flooding occurred along Frankford Creek in Philadelphia.

Flash Flood, Montgomery

When
July 6, 1:30 PM EST to 3:30 PM EST
Where
Montgomery County, 0.8 mi N of Wyndmoor to 0.53 mi SW of Ardsley
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.091, -75.183

Widespread flash flooding occurred in Cheltenham Township with numerous water rescues. This list includes but is not limited to the water rescues that occurred on Limekiln Pike, at the intersection of New Second Street and Church Road, on Tookany Creek Parkway, at the intersection of Coventry Avenue and Asbury Avenue, on Ryers Avenue, and on Cheltenham Avenue.

Flash Flood, Philadelphia

When
July 6, 1:30 PM EST to 3:30 PM EST
Where
Philadelphia County, 1.61 mi ENE of Chestnut Hill to 1.09 mi NNW of Crescentville
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.081, -75.173

Numerous water rescues took place in the northern part of Philadelphia, especially in the neighborhoods along Cheltenham Avenue.

Flash Flood, Bucks

When
July 6, 1:35 PM EST to 3:30 PM EST
Where
Bucks County, 1.07 mi NW of Cornwells Hgts to 0.9 mi NNW of Cornwells Hgts
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.093, -74.942

Three vehicles were submerged in flood waters on Willow Court in Bensalem Township.

Flash Flood, Montgomery

When
July 6, 1:40 PM EST to 3:30 PM EST
Where
Montgomery County, 0.46 mi SSW of North Hills to 0.86 mi N of Walnut Hill
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
40.144, -75.134

Widespread flash flooding occurred in Abington Township. Water rescues took place near the intersection of Huntington Pike and San Diego Avenue. A water rescue also occurred on Irvin Road.

Flash Flood, Montgomery

When
July 6, 2:05 PM EST to 3:30 PM EST
Where
Montgomery County, 1.32 mi SE of Ambler to 1.4 mi SE of Ambler
Cause
Heavy Rain
Reported by
County Official
Coordinates
40.155, -75.205

A water rescue took place at the intersection of Loch Alsh Avenue and Farm Lane in Upper Dublin Township.

Flash Flood, Montgomery

When
July 6, 2:10 PM EST to 4:00 PM EST
Where
Montgomery County, 1.42 mi E of Jeffersonville to 0.86 mi NW of Norristown
Cause
Heavy Rain
Reported by
County Official
Coordinates
40.131, -75.353

A water rescue occurred on Sterigere Street in Norristown.

Flash Flood, Montgomery

When
July 6, 3:05 PM EST to 5:00 PM EST
Where
Montgomery County, 1.27 mi WNW of Jeffersonville to 0.99 mi NNE of Betzwood
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.134, -75.403

A water rescue took place on Driftwood Drive in Audubon with water entering at least one home. Flood waters washed out part of Egypt Road in Audubon.

Flash Flood, Montgomery

When
July 6, 3:30 PM EST to 5:00 PM EST
Where
Montgomery County, 0.69 mi NNW of Oreland to 0.67 mi ENE of Ft Washington
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.129, -75.205

Flood waters covered PA Route 309 near the Fort Washington Interchange of the Pennsylvania Turnpike.

Flash Flood, Chester

When
July 6, 3:30 PM EST to 5:30 PM EST
Where
Chester County, 1.59 mi NE of Chesterbrook to 1.74 mi NE of Chesterbrook
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.087, -75.430

A water rescue took place on Richards Road in Tredyffrin Township.

Flash Flood, Chester

When
July 6, 3:45 PM EST to 5:30 PM EST
Where
Chester County, 0.92 mi SE of Cedar Hollow Station to 0.8 mi SE of Cedar Hollow Station
Cause
Heavy Rain
Reported by
County Official
Coordinates
40.040, -75.488

Flood waters washed rocks onto Valley Road in Paoli near the intersection with Lancaster Avenue.

Flash Flood, Chester

When
July 6, 4:05 PM EST to 6:00 PM EST
Where
Chester County, 0.65 mi S of Planebrook to 0.53 mi SSE of Planebrook
Cause
Heavy Rain
Reported by
County Official
Coordinates
40.041, -75.581

Planebrook Road at US Route 202 was closed due to flooding in East Whiteland Township.

Flash Flood, Berks

When
July 6, 5:55 PM EST to 7:00 PM EST
Where
Berks County, 0.33 mi WNW of Bernharts to 0.56 mi NNW of Bernharts
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.382, -75.926

Three vehicles were stranded in flood waters along the North Fifth Street Highway in Muhlenberg Township.

Flash Flood, Berks

When
July 6, 6:15 PM EST to 7:00 PM EST
Where
Berks County, 0.51 mi E of Montello to 0.58 mi S of West Wyomissing
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.319, -76.020

Several vehicles were stranded in flood waters on Spring Street in Sinking Spring.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2020Every state in 2020This day in weather historyWarnings in Pennsylvania, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892945, 892944, 892948, 894073, 892946, 892947, 892967, 892966, 892968, 892969, 892972, 892973, 892974, 892976, 892977.